Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

Teaching a patient how to inject insulin mainly involves which domain of learning?

  1. ASpiritual
  2. BPsychomotor
  3. CAffective
  4. DCognitive
2.Nursing fundamentalsHard

Which postoperative finding should be reported most urgently?

  1. APain score of 4/10 at the wound site when moving
  2. BRespiratory rate 8/min and difficult to rouse
  3. CTemperature 37.4 °C on the first day
  4. DUrine output of 50 mL in the last hour
3.Clinical nursingMedium

Which rule is essential for safe use of patient-controlled analgesia (PCA)?

  1. AThe nurse should press it every hour
  2. BThe button should be pressed before each meal
  3. CRelatives should press it while the patient sleeps
  4. DOnly the patient should press the button
4.Clinical nursingHard

A patient going home after chemotherapy is taught about infection. Which statement shows a need for further teaching?

  1. A"I will check my temperature if I feel unwell or shivery at home."
  2. B"If I get a temperature, I'll take paracetamol and wait until my next clinic."
  3. C"I will wash my hands well before eating and after using the toilet."
  4. D"I will phone the helpline if I have a fever or shivering."
5.Arterial blood gas interpretationMedium

A practice gas shows PaCO₂ 32 mmHg (4.3 kPa). Use the rule that in acute respiratory alkalosis HCO₃⁻ falls by 2 mmol/L for every 10 mmHg that PaCO₂ is below 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.

PaCO₂ 32 mmHg (4.3 kPa)baseline: 40 mmHg, 24 mmol/L
HCO₃⁻ = mmol/L
6.Arterial blood gas interpretationHard

At sea level, a practice gas taken on 30% oxygen shows PaO₂ 93 mmHg (12.4 kPa) and PaCO₂ 32 mmHg (4.3 kPa). Use PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 to find the A–a gradient.

FiO₂ 30%PaO₂ 93 mmHg (12.4 kPa)PaCO₂ 32 mmHg (4.3 kPa)
A–a gradient = mmHg
7.Clinical assessment scoresMedium
mildmoderatesevere

Practice exercise (made-up values, not clinical guidance). A practice patient after a head injury does not open the eyes at all, makes only incomprehensible sounds such as moaning and shows as the best motor response: abnormal flexion of the arms (decorticate posture). Work out the GCS and classify the head injury by it. Click your answer.

  1. 1mild
  2. 2moderate
  3. 3severe
8.Clinical assessment scoresHard
low riskmoderate riskhigh risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: yes; secondary diagnosis: yes; ambulatory aid: crutches, cane or walker; IV therapy or saline lock: no; gait: weak; mental status: knows own limits. Using the cut-offs 0–24 low, 25–44 moderate and 45 or more high, click the fall-risk level.

  1. 1low risk
  2. 2moderate risk
  3. 3high risk
9.Enteral & parenteral nutrition calculationsMedium
1.2 kcal/mL81% free water75 mL/hevery 6 h50 kg · 30 mL/kg/day18 h/dayV = ? mL

Practice exercise (made-up values, not clinical guidance). A 50 kg patient has a fluid goal of 30 mL/kg/day and receives all fluid through a feeding tube. The formula is 81% free water and runs at 75 mL/h for 18 hours a day. The rest of the fluid is given as water flushes every 6 hours. What volume V is each flush? Round to the nearest whole number.

50 kg30 mL/kg/day81%75 mL/h · 18 hevery 6 h
V = mL
10.Enteral & parenteral nutrition calculationsHard
124 kg178 cmmanBMI = kg/m²P = ? g/day

Practice exercise (made-up values, not clinical guidance). A critically ill man is 178 cm tall and weighs 124 kg. The practice protocol gives 2 g of protein per kg of ideal body weight (Devine) per day if the BMI is 30 to under 40 kg/m², and 2.5 g/kg of ideal body weight per day if the BMI is 40 kg/m² or more. Find the protein goal P in g/day. Round to the nearest whole number.

178 cm124 kgmanBMI 30–40: 2 g/kg IBWBMI ≥ 40: 2.5 g/kg IBW
P = g/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVventricular tachycardiasupraventricular tachycardia (SVT)sinus tachycardiaatrial flutter, 2:1 conduction

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1ventricular tachycardia
  2. 2supraventricular tachycardia (SVT)
  3. 3sinus tachycardia
  4. 4atrial flutter, 2:1 conduction
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVfirst-degree AV blocksecond-degree AV block type I (Wenckebach)third-degree (complete) AV blocksecond-degree AV block type II

This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1first-degree AV block
  2. 2second-degree AV block type I (Wenckebach)
  3. 3third-degree (complete) AV block
  4. 4second-degree AV block type II
13.Prioritization & delegationMedium

A patient on a medical unit tells the nurse he has a plan to end his life and has saved tablets at home. What is the priority action?

  1. AArrange a psychiatry appointment for next week
  2. BReassure him that things usually look better in the morning after some sleep
  3. CEnsure constant observation and remove anything he could use to harm himself
  4. DAsk him to promise he will not harm himself
14.Prioritization & delegationHard

A patient has full-thickness burns all the way around the chest and is finding it harder to breathe, although the airway is clear. What does this suggest?

  1. AThe patient has had too little IV fluid and needs a fast bolus to improve the breathing
  2. BThe tight burned skin is restricting chest movement, so an escharotomy may be needed
  3. CThe patient is anxious and only needs reassurance
  4. DThe burns are healing and the skin is tightening normally
15.Infection control & patient safetyMedium

A nurse has been fit-tested for an N95 respirator. What should the nurse do each time it is put on?

  1. AMoisten the edges so it seals better
  2. BPerform a user seal check
  3. CArrange a new fit test
  4. DWear a surgical mask underneath it
16.Infection control & patient safetyHard

A newly hired nurse has these hepatitis B results: HBsAg negative, anti-HBs positive, anti-HBc negative. What do they show?

  1. APast infection that has now cleared
  2. BA current hepatitis B infection
  3. CNo immunity, so the vaccine is needed
  4. DImmunity from hepatitis B vaccination
17.Lab values & electrolytesMedium

A patient with sepsis has a lactate of 2.1 mmol/L on admission and 4.3 mmol/L two hours later, despite IV fluids. What does this suggest?

  1. AA normal response to IV fluids in the first hours
  2. BExpected muscle activity from shivering in fever
  3. CImproving circulation as the fluids start to work
  4. DWorsening tissue perfusion that needs urgent reporting
18.Lab values & electrolytesHard

A patient with a serum albumin of 1.9 g/dL (19 g/L) has signs of phenytoin toxicity, although the total phenytoin level is in the usual range. What is the most likely explanation?

  1. ALow albumin raises the free (active) fraction of phenytoin
  2. BLow albumin stops phenytoin from crossing into the brain
  3. CLow albumin makes the total level falsely high in all cases
  4. DLow albumin makes the liver clear phenytoin much faster

3Solutions

1.Nursing fundamentals

Answer: B · Psychomotor

Why this is the answer

The psychomotor domain covers physical skills, the cognitive domain covers knowledge and the affective domain covers attitudes and feelings. Skills are learned by demonstration and practice.

Answer

B · Psychomotor
2.Nursing fundamentals

Answer: B · Respiratory rate 8/min and difficult to rouse

Why this is the answer

A low respiratory rate with reduced consciousness may mean opioid toxicity or deterioration and threatens the airway. The other findings are common after surgery and can be managed routinely.

Answer

B · Respiratory rate 8/min and difficult to rouse
3.Clinical nursing

Answer: D · Only the patient should press the button

Why this is the answer

If the patient becomes too sedated, they stop pressing the button, which protects them. When others press it, this safety mechanism is lost and overdose can occur.

Answer

D · Only the patient should press the button
4.Clinical nursing

Answer: B · "If I get a temperature, I'll take paracetamol and wait until my next clinic."

Why this is the answer

A fever after chemotherapy may be neutropenic sepsis, which needs urgent assessment and antibiotics. Patients should call the oncology helpline straight away rather than masking the fever with paracetamol (acetaminophen).

Answer

B · "If I get a temperature, I'll take paracetamol and wait until my next clinic."
5.Arterial blood gas interpretation

Answer: HCO₃⁻ = 22.4 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Change in PaCO₂

|32 − 40| = 8 mmHg → 0.8 × 10 mmHg

Expected HCO₃⁻

HCO₃⁻ = 24 − 2·0.8 = 22.4 mmol/L

Answer

HCO₃⁻ = 22.4 mmol/L
6.Arterial blood gas interpretation

Answer: A–a gradient = 80.9 mmHg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Alveolar oxygen

PAO₂ = 0.3·713 − 32/0.8 = 213.9 − 40 = 173.9 mmHg

Gradient

A–a = 173.9 − 93 = 80.9 mmHg

Answer

A–a gradient = 80.9 mmHg
7.Clinical assessment scores

Answer: severe

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Score each area

E: does not open the eyes at all → 1
V: makes only incomprehensible sounds such as moaning → 2
M: abnormal flexion of the arms (decorticate posture) → 3

Add

GCS = 1 + 2 + 3 = 6

Severity

GCS 6 → severe

Answer

severe
8.Clinical assessment scores

Answer: high risk

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: yes → 25
secondary diagnosis: yes → 15
ambulatory aid: crutches, cane or walker → 15
IV therapy or saline lock: no → 0
gait: weak → 10
mental status: knows own limits → 0

Add

Morse total = 25 + 15 + 15 + 0 + 10 + 0 = 65

Risk level

65 → high risk

Answer

high risk
9.Enteral & parenteral nutrition calculations

Answer: V = 102 mL

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Fluid goal

30·50 = 1500 mL/day

Free water from the formula

75·18 = 1350 mL
1350·0.81 = 1094 mL

Water still needed

1500 − 1094 = 406.5 mL/day

Volume per flush

24/6 = 4 flushes
V = 406.5/4 = 101.6 ≈ 102 mL

Answer

V = 102 mL
10.Enteral & parenteral nutrition calculations

Answer: P = 146 g/day

Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. Obesity in critical illness (ASPEN/SCCM 2016): BMI = weight/height² (kg/m²). The protein goal is 2 g/kg of ideal body weight per day for BMI 30–40 and up to 2.5 g/kg of ideal body weight per day for BMI 40 and above. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Body mass index

BMI = 124/1.78² = 39.14 kg/m²

Ideal body weight (Devine)

178 cm/2.54 = 70.08 in
IBW = 50 + 2.3·(70.08 − 60) = 73.18 kg

Protein goal

BMI 30 to under 40: 2 g per kg of ideal body weight.

P = 2·73.18 = 146.4 ≈ 146 g/day

Answer

P = 146 g/day
11.ECG rhythm strip interpretation

Answer: supraventricular tachycardia (SVT)

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC. Narrow-complex tachycardia and pauses: supraventricular tachycardia (SVT) is a regular tachycardia at about 150–250/min with narrow QRS complexes; the P waves are usually not visible because they are hidden in the QRS complex or the T wave. Sinus tachycardia in an adult at rest is usually below about 150/min and has a visible P wave before every QRS; atrial flutter with 2:1 conduction often runs at about 150/min and shows sawtooth waves. In sinus arrest the sinus node stops firing for a moment: a pause with no P wave and no QRS whose length is not a whole number of P–P cycles (a pause of exactly two or three cycles points to sinus exit block instead).

Five steps

1. Rate: R–R = 8 small boxes, 1500 ÷ 8 ≈ 188 per minute.
2. Rhythm: regular, every R–R is 0.32 s.
3. P waves: none visible; at this rate they are hidden in the QRS complexes or the T waves.
4. PR interval: not measurable.
5. QRS: 0.08 s, narrow (below 0.12 s), so the rhythm starts above the ventricles.

Interpretation

supraventricular tachycardia (SVT)

Answer

supraventricular tachycardia (SVT)
12.ECG rhythm strip interpretation

Answer: second-degree AV block type I (Wenckebach)

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Five steps

1. Rate: 4 QRS complexes in 6 s, × 10 = 40 per minute.
2. Rhythm: regularly irregular, the QRS complexes come in groups separated by a pause (group beating).
3. P waves: upright and regular (P–P 1.00 s, 60 per minute); one P in every 3 is not followed by a QRS.
4. PR interval: lengthens 0.18 → 0.32 s, then a P wave is not conducted.
5. QRS: 0.06 s, narrow (below 0.12 s).

Interpretation

second-degree AV block type I (Wenckebach)

Answer

second-degree AV block type I (Wenckebach)
13.Prioritization & delegation

Answer: C · Ensure constant observation and remove anything he could use to harm himself

Why this is the answer

A patient with a plan and means is at high risk. Safety comes first: constant observation, removal of means and urgent referral. A “no-harm promise” does not protect the patient.

Answer

C · Ensure constant observation and remove anything he could use to harm himself
14.Prioritization & delegation

Answer: B · The tight burned skin is restricting chest movement, so an escharotomy may be needed

Why this is the answer

Circumferential full-thickness burns form stiff eschar that can stop the chest expanding. An escharotomy, cutting through the eschar, may be needed urgently to allow breathing.

Answer

B · The tight burned skin is restricting chest movement, so an escharotomy may be needed
15.Infection control & patient safety

Answer: B · Perform a user seal check

Why this is the answer

A fit test confirms that a model and size suit the person. A user seal check, breathing in and out to feel for leaks at the edges, is done every time the respirator is put on.

Answer

B · Perform a user seal check
16.Infection control & patient safety

Answer: D · Immunity from hepatitis B vaccination

Why this is the answer

The vaccine contains surface antigen, so it produces anti-HBs only. A negative anti-HBc shows there has been no natural infection, and a negative HBsAg rules out current infection.

Answer

D · Immunity from hepatitis B vaccination
17.Lab values & electrolytes

Answer: D · Worsening tissue perfusion that needs urgent reporting

Why this is the answer

A rising lactate despite fluids suggests ongoing tissue hypoperfusion and worsening sepsis or septic shock. The nurse reports it at once; further fluids, vasopressors and source control may be needed, and lactate is remeasured.Checked against: Lactate Test · MedlinePlus (NIH) (2024); Septic shock · MedlinePlus (NIH) (2025)

Answer

D · Worsening tissue perfusion that needs urgent reporting
18.Lab values & electrolytes

Answer: A · Low albumin raises the free (active) fraction of phenytoin

Why this is the answer

Phenytoin is highly protein bound, and only the free drug is active. When albumin is low, more phenytoin is free, so toxicity can occur with a "normal" total level. A free phenytoin level or a corrected level helps.Checked against: Phenytoin · StatPearls (NCBI Bookshelf) (2023); Antiepileptic Drug Monitoring · StatPearls (NCBI Bookshelf) (2025)

Answer

A · Low albumin raises the free (active) fraction of phenytoin

ExamProblems · examproblems.com/courses/nursing-fundamentals